fbpx Skip nav to main content.
Home Dr. Megan’s Blog Education Glucocorticoid-induced Adrenal Insufficiency

Glucocorticoid-induced Adrenal Insufficiency

Glucocorticoid-induced Adrenal Insufficiency

“Do you have a crystal ball?”

That’s what it feels like I’m asked many times by Prednisone Warriors.

What they actually ask is…

“When will my adrenals recover?”

But that’s a nuanced and tricky answer that wasn’t based on much scientific research.

Thankfully a group of scientists in Denmark started studying this topic and now we have some actual answers.

Watch my new video to find out what they’ve discovered…

Timing of Recovery

Patients with adrenal insufficiency following oral treatment cessation declines over time, but remains up to 40% six months following cessation (21, 22, 23, 24, 25), 20% two years following cessation (26, 27, 28), and 5% three years following cessation ( 26).

adrenal axis

Low Cortisol Symptoms:

Prolonged hypocortisolemia may cause non-specific symptoms such as fatigue, anorexia, nausea, hyponatremia, weight loss, myopathy, and neuropsychiatric symptoms. Insufficient cortisol responsiveness to stress may induce an acute adrenal crisis with severe gastrointestinal symptoms, cardiovascular collapse, hypoglycaemia, seizures, and eventually coma. Little evidence is available to clarify whether the course (severity and outcome)
of glucocorticoid-induced adrenal insufficiency differs from this clinical picture described earlier

Withdrawal Symptoms:

Even among patients without biochemical adrenal insufficiency following cessation of glucocorticoid treatment, some exhibit withdrawal symptoms (52). The withdrawal syndrome is likely related to high glucocorticoid doses. It typically manifests with unspecific symptoms such as anorexia and weight loss, nausea and vomiting, headache and lethargy, fever, myalgia and arthralgia,
skin desquamation, and postural hypotension ( 52). These symptoms resemble adrenal insufficiency. The syndrome is considered to be a consequence of tolerance development and dependence. During the period of glucocorticoid
treatment, the body adjusts to a new equilibrium, which is disrupted after discontinuation (52).

Who’s at highest risk?

Oral and intra-articular formulations, as well as long-term and high-dose treatments, carry the highest risk of glucocorticoid-induced adrenal insufficiency defined by biochemical tests. However, no route of administration, treatment duration, or dose can be considered without risk.

Related Posts

You are being taken to my store.

dr_Megan_prednisone_pharmacist_logo nutranize-logo

You are being redirected to our trusted and authorized Nutranize product website. The Nutranize website is designed, constructed and endorsed by Dr. Megan Milne, the Prednisone Pharmacist. Please grant us just a few seconds to get you there.

I’m ready, let’s go!